Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 279, NWS Midland/Odessa, TX

July 25, 2005Winkler County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 25, 2005, 8:42 PM CDT for Winkler County, Texas. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2005, 8:42 PM CDT (01:42 UTC)
Expired
Jul 25, 2005, 8:53 PM CDT
In force
11 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 98 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
208 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
2761 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 260143
SVRMAF
TXC495-260215-
/O.NEW.KMAF.SV.W.0279.050726T0142Z-050726T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
842 PM CDT MON JUL 25 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WINKLER COUNTY IN WEST TEXAS

* UNTIL 915 PM CDT

* AT 835 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 70 MPH. THIS STORM WAS LOCATED 2 MILES WEST OF WINK...OR 9 MILES
  SOUTHWEST OF KERMIT...MOVING EAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WINK...

AT 833 PM A 68 MPH WIND GUST WAS REPORTED AT THE WINKLER COUNTY
AIRPORT.  SEEK SAFE SHELTER AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3180 10330 3166 10330 3166 10303 3189 10312

$$
1 follow-up statement
000 
WWUS54 KMAF 260153
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
854 PM CDT MON JUL 25 2005

TXC495-260204-
/O.CAN.KMAF.SV.W.0279.000000T0000Z-050726T0215Z/
WINKLER-
854 PM CDT MON JUL 25 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WINKLER COUNTY IS
CANCELLED...

AT 854 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
BELOW SEVERE LEVELS. THEREFORE THE SEVERE THUNDERSTORM WARNING IS
CANCELLED.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3180 10330 3166 10330 3166 10303 3189 10312

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:15 PM CDT, 5 hours 27 minutes earlier.

Area forecast discussion, Jul 25, 3:15 PM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
315 PM CDT MON JUL 25 2005

.SHORT TERM...
STRONG HIGH PRESSURE RIDGE CONTINUES OVER THE SOUTHERN CONUS WITH A
WEAK SHEAR AXIS DIVIDING THE RIDGE OVER THE WESTERN CWA ALONG THE TEXAS
NEW MEXICO BORDER.  THIS AXIS IS EXPECTED TO WEAKEN AND MOVE EAST
DUE TO AN UPPER LEVEL SHORTWAVE BRUSHING THE AREA TO THE NORTH AS IT
MOVES AROUND THE NORTHERN EDGE OF THE RIDGE.

HAVE INCLUDED ISOLATED THUNDERSTORMS OVER THE MOUNTAINOUS AND
WESTERN AREAS THIS EVENING WHERE LIFT WILL BE AIDED BY POSITIVE
VORTICITY ASSOCIATED WITH THE SHEAR AXIS AND TERRAIN FEATURES.  THESE
THUNDERSTORMS SHOULD DECREASE WITH THE LOSS OF AFTERNOON HEATING.

HAVE MADE SLIGHT ADJUSTMENTS TO THE MINIMUM TEMPERATURES FOR
TONIGHT.  EXPECT READINGS TO BE IN THE 70S OVER MOST OF THE CWA WITH
A FEW 60 DEGREE READINGS IN THE MOUNTAINOUS AREAS AND THE EXTREME
NORTHERN CWA.

.LONG TERM...
THE MAIN FOCUS FOR THE LONG TERM FORECAST WILL BE RAIN CHANCES FOR
THE MIDDLE OF THIS WEEK AS A STRONG... FOR JULY STANDARDS... COLD
FRONT MOVES INTO WEST TEXAS AND SOUTHEAST NEW MEXICO. AS OF
25/18Z... THE COLD FRONT WAS LOCATED FROM NE CO INTO SE SD. 25/12Z
SURFACE TEMPERATURES BEHIND THE FRONT WERE QUITE COOL WITH LOWER 50S
F ACROSS NORTHERN MT WITH LOWER 40S F ACROSS THE BORDER IN CANADA.
850MB TEMPERATURES IN THE MENTIONED REGION WERE IN THE 7-9C RANGE.

THE SHORT RANGE MODELS AGREE THIS COLD FRONT WILL BE PUSHING INTO
THE NORTHERN PORTION OF THE TEXAS PANHANDLE EARLY TOMORROW
MORNING... THEN MAKE STEADY SOUTHWARD PROGRESS TOWARDS THE REGION
THROUGH THE AFTERNOON. TEMPERATURES TOMORROW WILL BE TRICKY AS THERE
WILL BE AN INCREASE IN CLOUD COVER... HOWEVER 850MB TEMPERATURES
REMAIN QUITE WARM ACROSS AT LEAST THE SOUTHERN 1/2 OF THE AREA
TOMORROW. WE HAVE OPTED TO RAISE TEMPERATURES SLIGHTLY OVER THE
MENTIONED REGION... WITH THE MOST SIGNIFICANT INCREASE ALONG THE RIO
GRANDE. CONDITIONS STILL APPEAR FAVORABLE FOR RAINFALL ACROSS ALL OF
WEST TEXAS AND SOUTHEAST NEW MEXICO AS INCREASING MOISTURE INTERACTS
WITH THE MENTIONED COLD FRONT. THE HIGHEST POPS WILL INITIALLY
RESIDE OVER THE NORTHWESTERN 1/3 OF THE CWA BEGINNING TUESDAY
AFTERNOON. AS CONVECTION DEVELOPS ALONG AND BEHIND THE BOUNDARY...
THE FOCUS FOR RAINFALL WILL SHIFT SLOWLY TO THE SOUTH INTO THE BIG
BEND AND LOWER TRANS PECOS REGION BY LATE WEDNESDAY. CURRENT
THINKING IS THERE WILL BE ENOUGH CONVECTION TO HELP PUSH THE
BOUNDARY A LITTLE FARTHER SOUTH THAN THE CURRENT FORECAST MODELS
INDICATE. HEAVY RAINFALL WILL CONTINUE TO BE A CONCERN AND FOR
NOW... WE WILL CONTINUE THE MENTION OF HEAVY RAINFALL IN A SPECIAL
WEATHER STATEMENT (LBBSPSMAF) AND THE HAZARDOUS WEATHER OUTLOOK
(LBBHWOMAF). THE ARRIVAL OF THE COLD FRONT IS ALSO EXPECTED TO BRING
WELL BELOW NORMAL TEMPERATURES WEDNESDAY AND THURSDAY GIVEN THE
RAINFALL AND INCREASING CLOUD COVER. IN ADDITION... CHANNELED WINDS
THROUGH GUADALUPE PASS MAY APPROACH HIGH WIND WARNING CRITERIA
TUESDAY EVENING INTO EARLY WEDNESDAY MORNING. RAIN CHANCES WILL BE
ON THE DECREASE BEGINNING FRIDAY AND CONTINUING THROUGH THE
REMAINDER OF THE FORECAST AS A MID AND UPPER LEVEL RIDGE OF HIGH
PRESSURE DEVELOPS OVER THE FOUR-CORNERS/SOUTHERN ROCKIES.

OVERALL... THE INHERITED FORECAST IS IN VERY GOOD SHAPE AND
GENERALLY MINOR CHANGES WERE MADE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              72  93  68  77 /  10  20  50  60
CARLSBAD NM                71  90  67  76 /  10  50  60  60
DRYDEN TX                  72  95  72  87 /  10  20  20  30
FORT STOCKTON TX           74  97  72  81 /  10  20  40  50
GUADALUPE PASS TX          70  87  62  70 /  20  50  60  60
HOBBS NM                   71  89  66  75 /  10  50  60  60
MARFA TX                   63  90  62  77 /  20  30  50  60
MIDLAND INTL AIRPORT TX    73  92  69  78 /  10  20  50  50
ODESSA TX                  73  94  70  78 /  10  30  50  50
WINK TX                    74  97  71  76 /  10  30  50  60

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

54/06
Hazardous weather outlook, Jul 25, 2:31 PM CDT, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
231 PM CDT MON JUL 25 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261931-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
231 PM CDT MON JUL 25 2005 (131 PM MDT MON JUL 25 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE
MOUNTAINOUS AND WESTERN AREAS THIS EVENING. THE STORMS ARE NOT
EXPECTED TO BE SEVERE...HOWEVER THE STRONGER STORMS MAY PRODUCE
HEAVY RAIN...GUSTY WINDS AND DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO IMPACT A LARGE PORTION OF
WEST TEXAS AND SOUTHEASTERN NEW MEXICO TUESDAY NIGHT THROUGH
WEDNESDAY.  CONDITIONS WILL BECOME FAVORABLE FOR HEAVY RAINFALL OVER
THE OUTLOOK AREA DURING THIS TIME.  BEGINNING TUESDAY NIGHT AND
CONTINUING THROUGH MUCH OF WEDNESDAY... THE FOCUS FOR HEAVY RAINFALL
IS EXPECTED TO REMAIN OVER THE NORTHWEST HALF OF THE PERMIAN
BASIN... SOUTHEASTERN NEW MEXICO PLAINS... THE DAVIS AND GUADALUPE
MOUNTAINS AND THE UPPER TRANS PECOS REGION. HEAVY RAINFALL IS THEN
EXPECTED TO SHIFT SOUTH INTO THE BIG BEND AND LOWER TRANS PECOS
REGION LATE WEDNESDAY AFTERNOON AND CONTINUING INTO EARLY THURSDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY OFFICIALS SHOULD MONITOR THE LATEST
WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE THROUGH
MIDWEEK.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 25, 3:00 PM CDT, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT MON JUL 25 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-260900-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
300 PM CDT (200 PM MDT) MON JUL 25 2005

...RAIN CHANCES TO INCREASE BY TUESDAY EVENING WITH HEAVY RAINFALL
   POSSIBLE...

THE CHANCE FOR RAIN WILL INCREASE ACROSS ALL OF WEST TEXAS AND
SOUTHEAST NEW MEXICO BY THE MIDDLE PART OF THE WORK WEEK. THE
COMBINATION OF INCREASING SUBTROPICAL MOISTURE INTERACTING WITH A
FRONTAL BOUNDARY WILL LEAD TO A GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS THE REGION BEGINNING TUESDAY EVENING AND
CONTINUING INTO EARLY THURSDAY. SINCE A VERY MOIST AIRMASS WILL BE IN
PLACE OVER THE AREA... THE POTENTIAL FOR HEAVY RAINFALL AND FLASH
FLOODING WILL EXIST FROM TUESDAY NIGHT INTO THURSDAY.

INITIALLY... THE FOCUS FOR HEAVY RAINFALL IS EXPECTED TO REMAIN
OVER THE NORTHWEST HALF OF THE PERMIAN BASIN...SOUTHEASTERN NEW
MEXICO PLAINS... THE DAVIS AND GUADALUPE MOUNTAINS AND THE UPPER
TRANS PECOS REGION TUESDAY NIGHT AND WEDNESDAY. HEAVY RAINFALL IS
THEN EXPECTED TO SHIFT SOUTH INTO THE BIG BEND AND LOWER TRANS PECOS
REGION LATE WEDNESDAY AFTERNOON AND CONTINUING INTO EARLY THURSDAY
MORNING.

THOSE WITH OUTDOOR INTERESTS OR TRAVEL PLANS ACROSS WEST TEXAS AND
SOUTHEASTERN NEW MEXICO DURING THE MIDDLE PART OF THE WORK WEEK
SHOULD MONITOR THE LATEST WEATHER FORECAST INFORMATION.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 4:26 PM CDTSevere Thunderstorm WarningMAFMartin64 min
Jul 26, 5:06 PM CDTSevere Thunderstorm WarningMAFDawson41 min
Jul 26, 5:12 PM CDTSevere Thunderstorm WarningMAFEctor38 min
Jul 26, 5:58 PM CDTFlash Flood WarningMAFBorden, Dawson, Howard, Mitchell, Scurry4 hr
Jul 26, 6:20 PM CDTSevere Thunderstorm WarningMAFCrane, Ector55 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.